Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Mobile, AL

March 12, 2001Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2001, 6:16 AM CST for Clarke County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 6:16 AM CST (12:16 UTC)
Expired
Mar 12, 2001, 6:45 AM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarke County, AL

What was reported inside it

TimeReportWhereRemark
Mar 12, 6:20 AM CSTHail 0.88Opine, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121218 COR
SVRMOB

ALC025-121245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR NORTHERN CLARKE
NATIONAL WEATHER SERVICE MOBILE AL
616 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 645 AM CST

* AT 616 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF OPINE...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OPINE BY 620 AM CST
  TALLAHATTA SPRINGS BY 625 AM CST
  BASHI BY 630 AM CST
  SHAWNEE BY 640 AM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3185 8813 3171 8799 3200 8768 3200 8790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:50 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 12, 5:50 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH BOX 58 HAS REPLACED 54 AND EXTENDS
INTO FAR SOUTHWEST ALABAMA COUNTIES.  WILL UPDATE WATCHES
ACCORDINGLY.  DUE TO SLIGHT RISK OF SEVERE FROM THE STORM
PREDICTION CENTER...WILL ALSO REMOVE STRONG STORM WORDING AND MENTION
SOME SEVERE STORMS POSSIBLE TODAY FOR ALL ZONE GROUPS.  NO OTHER
CHANGES AT THIS TIME. /10

.MOB...
AL...SMALL CRAFT ADVISORY GMZ650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Mar 12, 5:30 AM CST, 46 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST MON MAR 12 2001

A SERIES OF MID LEVEL DISTURBANCES WILL MOVE ACROSS A DEEPLY
SATURATED AIRMASS FOR PERIODS OF SHOWERS AND THUNDERSTORMS TODAY.  A
STRONG LOW LEVEL JET AND DRIER AIR PUNCHING INTO THE MID LEVELS WILL
CAUSE THE ATMOSPHERE TO DESTABILIZE FURTHER TODAY FOR THE THREAT OF
SEVERE WEATHER.  AS A RESULT...THE STORM PREDICTION CENTER HAS
POSTED A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE REGION TODAY.
DUE TO HIGH MOISTURE CONTENT...LOCALLY HEAVY RAINS WILL ALSO
CONTINUE TO BE A THREAT.

EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER
OPERATIONS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION TODAY.

ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE
WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:58 AM CSTSevere Thunderstorm WarningMOBMobile32 min
Mar 12, 2:31 AM CSTSevere Thunderstorm WarningMOBBaldwin44 min
Mar 12, 5:38 AM CSTSevere Thunderstorm WarningMOBWashington37 min
Mar 12, 6:09 AM CSTSevere Thunderstorm WarningMOBMonroe36 min
Mar 12, 6:35 AM CSTSevere Thunderstorm WarningMOBConecuh25 min
Mar 12, 9:19 AM CSTSevere Thunderstorm WarningMOBChoctaw26 min
Mar 12, 10:10 AM CSTSevere Thunderstorm WarningMOBChoctaw50 min
Mar 12, 10:29 AM CSTTornado WarningMOBChoctaw31 min
Mar 12, 10:49 AM CSTTornado WarningMOBWilcox26 min
Mar 12, 10:52 AM CSTSevere Thunderstorm WarningMOBWashington33 min
Mar 12, 10:57 AM CSTTornado WarningMOBChoctaw18 min
Mar 12, 11:05 AM CSTTornado WarningMOBWashington10 min
Mar 12, 11:11 AM CSTSevere Thunderstorm WarningMOBMobile34 min
Mar 12, 11:27 AM CSTSevere Thunderstorm WarningMOBBaldwin33 min
Mar 12, 11:40 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Escambia, Monroe, Wilcox65 min
Mar 12, 11:44 AM CSTSevere Thunderstorm WarningMOBMobile31 min
Mar 12, 12:08 PM CSTFlash Flood WarningMOBMobile2 hr
Mar 12, 12:26 PM CSTSevere Thunderstorm WarningMOBMobile34 min
Mar 12, 12:40 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw50 min
Mar 12, 12:47 PM CSTSevere Thunderstorm WarningMOBEscambia13 min
Mar 12, 12:47 PM CSTSevere Thunderstorm WarningMOBBaldwin43 min
Mar 12, 12:49 PM CSTSevere Thunderstorm WarningMOBButler41 min
Mar 12, 1:35 PM CSTSevere Thunderstorm WarningMOBCovington10 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.